Thunderstorm Wind, Cass
- When
- May 23, 11:00 PM CST
- Where
- Cass County, Anita
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.450, -94.767
A cold front moved across Iowa during the evening and overnight hours. Thunderstorms formed in to a strong north to south line across eastern South Dakota, through eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved across Iowa during the evening and overnight hours. Thunderstorms formed in to a strong north to south line across eastern South Dakota, through eastern Nebraska. The storms moved out of a more favorable environment as they moved into Iowa. The line weakened, but did produce high winds as the tracked across western into central Iowa. Most of the winds were below severe limits. The strongest winds were in Cass County in the Anita area, where 70 MPH winds flattened outbuildings on a farm there. As the storms moved into Boone County, high winds downed several large tree limbs in the city of Boone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE MAY 23 2006 .DISCUSSION... COMPLICATED FORECAST THIS ISSUANCE. WE HAD SOME ISOLATED THUNDERSTORMS DEVELOP THIS MORNING ALONG A NARROW AXIS OF 850 THETA-E ADVECTION. THIS WAS ALSO AIDED BY A WEAK SURFACE WAVE AS DEPICTED IN SFC ANALYSIS. AS SOON AS THE STORMS MOVED INTO DRIER AIR THEY FELL APART. CAP OUT WEST NOW IS RAPIDLY ERODING AS A RIBBON OF MID TO UPPER 60S DEWPOINTS GETS DRAWN NORTHWARD. CAPE VALUES (ESPECIALLY 0-3 KM) ARE INCREASING AS WELL BUT THERE IS NO REAL TRIGGER YET. THE BETTER CAPE AND DEEPER MOISTURE REMAIN WEST CLOSER TO THE UPPER SYSTEM OVER SDKTA. THE UPPER SYSTEM WILL MOVE EAST OVER THE NEXT FEW HOURS AND A LLJ WILL DEVELOP AFT 00Z WHICH HAS AIDED IN THE DEVELOPMENT OF STORMS OVER NEB/SDKTA. THESE STORMS WILL BE SLOW TO MOVE BUT EVENTUALLY (BETWEEN 00Z AND 03Z) WILL MAKE IT INTO THE WESTERN CWA. THE LINE SHOULD THEN MOVE ACROSS THE CWA OVERNIGHT. WEDNESDAY AND THURSDAY PRESENT EQUALLY TOUGH CHALLENGES AS THE UPPER LOW WILL SLOW AS IT PUSHES EAST LEAVING A TROUGH SOMEWHERE OVER THE CWA. I HAVE SPENT EXTRA TIME ON WEDNESDAYS PRECIP GRIDS AS THERE WILL LIKELY BE SOME LINGERING STORMS/SHOWERS FROM TONIGHT/S CONVECTIVE LINE IN THE MORNING. WE SHOULD SEE A BREAK MID TO LATE MORNING AND IF WE SEE SOME SUN...A RELOADING OF THE ATMOSPHERE FOR CONVECTION LATER IN THE AFTERNOON AND EVENING. THE EXTENT OF THE CONVECTION WILL DEPEND ON WHERE THE TROUGH SETS UP. THE EASTERN CWA WILL HAVE THE BEST CHANCE FOR THUNDER BUT HOW FAR NORTHWEST TO TAKE THE HIGHER POPS IS DIFFICULT TO SAY. FOR NOW I HAVE IT BACK AS FAR AS ALGONA BUT THE MAY BE TOO FAR NORTHWEST. THE MID SHIFT CAN DECIDE THIS ONCE THINGS COME INTO PLAY. THEN FOR THURSDAY WE GET WRAP AROUND PRECIP AS THE SURFACE LOW SINKS SOUTHEAST BUT AGAIN...THE EXTENT OF THIS IS HIGHLY QUESTIONABLE AT THIS POINT. THE WEEKEND STILL LOOKS WARM BUT I DONT KNOW HOW DRY. DEFINITELY A SUMMER PATTERN BUT ECMWF AND GFS ARE HINTING AT WEAK WAVES MOVING ACROSS THE FRONT GIVING SOME LATE DAY/OVERNIGHT PRECIP CHANCES...ESPECIALLY MONDAY WHEN THE FRONT STARTS TO MOVE. I COULD SEE A COUPLE DIFFERENT SOLUTIONS HERE...AND IF THERE ARE MORE CLOUDS THAN THE MODELS ARE ELUDING TO THEN TEMPS WILL NEED TO BE LOOKED AT AS WELL. FOR NOW WILL LEAVE AS IS BUT THIS WILL BE SOMETHING TO CONSIDER IN A FEW MORE RUNS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1118 PM CDT TUE MAY 23 2006 IAZ004-005-015-023-024-033>036-044>048-057>061-070>075-081>086- 092>097-241200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1118 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA UNTIL 4 AM. NON SEVERE THUNDERSTORMS WITH WINDS OF 35 TO 50 MPH ARE EXPECTED. SMALL HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS. HEAVY RAINS CAN BE EXPECTED WITH THE STORMS PRODUCING RAINFALL IN EXCESS OF ONE INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY. THE MOST LIKELY TIME OF OCCURRENCE SHOULD BE DURING THE AFTERNOON HOURS. THE THUNDERSTORMS SHOULD BE BELOW SEVERE LIMITS BUT THEY MAY PRODUCE GUSTY NON-SEVERE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. IAZ006-007-016-017-025>028-037>039-049-050-062-241200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 1118 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS IOWA TONIGHT FROM WEST TO EAST. THE STORMS SHOULD WEAKEN AS THEY MOVE EAST LATE TONIGHT BUT WINDS OF 35 TO 50 ARE STILL POSSIBLE IN THE OUTLOOK AREA. BRIEF HEAVY RAINS WILL LIKELY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE STORMS WEDNESDAY MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS ON THURSDAY ARE NOT FORECAST TO BE SEVERE...BUT GUSTY NON-SEVERE WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY.
The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505572, 5505573.